Every month readers share their true first-person stories--in 40 to 400 words--on a different healthcare theme.
I was midway through my internal medicine internship when elderly Mrs. Armstrong was transferred to our service for treatment of a pulmonary embolus (aka PE--a blood clot in the lungs) after a knee fracture repair. I remember thinking, disparagingly, “Surgeons should be able to treat a PE!”
The following morning, our team rounded on our patients and hurriedly wrote orders and notes because Susan, my senior resident, and I would be in clinic all afternoon. As we worked, another resident, Greg, stopped by and invited us to a party that evening. “I hope I can come,” I said. “If I finish early enough.”
“I don’t know, I have a lot to do. Anyway, I need to wait for Mrs. Armstrong’s PTT.” (PTT is a lab test indicating if the patient is getting the right amount of blood thinner.)
“The on-call intern can do that tonight, after you leave. All work and no play makes Lorrie a dull girl.”
I handed the on-call intern a 3x5 card covered with notes about my patients and ran through important details. “Mr. Gross is 73. He’s stable after a GI bleed. Mr. Palmer broke his leg sliding home during a softball game. He’s about ready for discharge. Mrs. Larew has severe anemia—drove her kids nuts chewing ice—we’re working her up....Mrs. Armstrong was admitted to ortho for a broken knee. She’s on heparin drip for a PE. Check her PTT results in an hour and adjust the drip if necessary. That’s all you need to do. Thanks. See you tomorrow.”
I left and went to the party.
This is where I wish I could say “Cut! Let’s redo this scene.” I would say to myself, “You need to get several PTTs during the day to ensure she isn’t getting too much heparin. You need to get advice from your senior resident if her PTT is high. You need to keep monitoring her PTT until she's stable.”
But this wasn’t a movie that I could re-shoot; I couldn’t change the ending.
In the real story, the on-call intern learned that Mrs. Armstrong’s PTT was very high; it had probably been high for hours. He stopped the heparin, but she was already bleeding. She died that night.
The attending physician immediately called Susan at home and blamed her for Mrs. Armstrong’s death. Susan was my senior resident; she was responsible for supervising her intern--me.
Iowa City, Iowa